Hail, Clay
- When
- May 1, 3:12 PM CST
- Where
- Clay County, 2 mi N of Gillett Grove
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.050, -95.033
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 1, 2:30 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT TUE MAY 1 2001 SVR STRMS ARE IN FAR SERN PART OF AREA BUT WILL ISSUE ZNS WITH TOR WATCH UP THRU EXTRM ERN EDGE OF FCST AREA INTO COTTONWD CO MN IN CASE STRMS DVLP THERE SHORTLY. MAY BE ABLE TO KILL SOON. OTHR FCST PRBLM IS RPD DVLPMNT OF MID LVL LIFT AND MOISTR...EQUALS SHOWERS...INDICATED BY MODELS FOR THIS EVE FROM SW OF AREA UP INTO SRN PART OF FCST AREA. ERYR NGM AND AVN HAD IT COMNG UP TO FSD WHILE ETA KEPT IT FRTHR S DOWN IN FAR SRN PART OF AREA...MAINLY SUN W AND E. 18Z MESOETA BENDS A LOT IN DIRECTN OF 12Z NGM AND AVN IN BRINGNG THREAT FRTHR N. GOOD THERMAL BOUNDRY SHUD BE IN PLACE UPSTAIRS AND SUSPECT MODELS HAVE A HANDLE ON THIS...SO WILL MENTN SHWRS FOR SRN HALF OF AREA INCLUDG FSD. SHWRS SHUD WANE WED BUT CONT FAR S...THEN MORE ROUNDS STARTG WED NGT EVENTUALLY MAKG IT UP INTO NRN PART OF AREA. THIS KEEPS UP INTO EXTNDED PD WITH TIMNG GETTNG MORE DIFFICULT. EXTNDED GUIDNCE INDICATES THREAT PSBLY CONTG TO MON BUT WILL KEEP MON DRY FOR NOW AS IN ERYR EXTNDED...AND WILL GO DRY TUE AS WELL. NEW AVN DIFFRNT THAN MRF AT END OF PD AND WITH MORE CHANGES LIKELY BEST NOT TO OSCILLATE. WILL GO FOR TEMPS THE SAME AS WE HAVE BEEN GOING...KIND OF COOL THO NOT ALWAYS AS COOL AS GUIDNCE...ESPLY ON LOWS. PCPN OF COURSE CUD HOLD DOWN DAYTIME TEMPS. BY THE WAY WNDS DOWN ENUF TO FORGO ANY WND ADVSY THIS EVE. .FSD...NONE WILLIAMS
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE MAY 1 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT FROM CENTRAL SOUTH DAKOTA TO WESTERN NEBRASKA WILL MOVE RAPIDLY EAST OVER SOUTHEAST SOUTH DAKOTA BY LATE THIS AFTERNOON...AND OVER NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE FRONT. SOME OF THE THUNDERSTORMS MAY BE SEVERE FROM EXTREME NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. SDZ038>040-050-052>055-057>061-063>065-068-020500- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA- DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL... 1100 AM CDT TUE MAY 1 2001 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON. HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ056-062-066-067-069-MNZ071-072-080-097-098-IAZ001-020500- LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-MINNEHAHA-ROCK-TURNER-LINCOLN- LYON-YANKTON- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE... ROCK RAPIDS...YANKTON... 1100 AM CDT TUE MAY 1 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON. HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ070-071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013- 014-020500- COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN- CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...WORTHINGTON...SPIRIT LAKE...SIOUX CENTER... SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE MAY 1 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THEY MAY BECOME SEVERE BEFORE ENDING BY EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM CDT.
The Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243612, 5243613, 5243616, 5243614, 5243615.